Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 183, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 5, 2017, 3:02 PM EDT for 4 counties in Pennsylvania. It was in force for 58 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2017, 3:02 PM EDT (19:02 UTC)
- Expired
- Sep 5, 2017, 4:00 PM EDT
- In force
- 58 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, PA, Cumberland County, PA, Franklin County, PA, Fulton County, PA
The radar
The Sterling radar (KLWX), 98 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 3:35 PM EDT | TSTM WND GST 60 | Greencastle, PA | TREES DOWN ON LEIGHTERSBURG RD |
| Sep 5, 3:40 PM EDT | TSTM WND GST 65 | Greencastle, PA | |
| Sep 5, 3:50 PM EDT | TSTM WND DMG | 1 S Polktown, PA | LARGE TREES DOWN ON MARSH ROAD |
| Sep 5, 4:00 PM EDT | TSTM WND GST 70 | 1 S Cashtown, PA | 70 MPH WIND GUST IN CASHTOWN |
| Sep 5, 4:01 PM EDT | TSTM WND DMG | 1 S Cashtown, PA | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -324 J/kg
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
689
WUUS51 KCTP 051902
SVRCTP
PAC001-041-055-057-052000-
/O.NEW.KCTP.SV.W.0183.170905T1902Z-170905T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
302 PM EDT TUE SEP 5 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Western Adams County in south central Pennsylvania...
Franklin County in south central Pennsylvania...
Southeastern Fulton County in south central Pennsylvania...
South central Cumberland County in south central Pennsylvania...
* Until 400 PM EDT
* At 301 PM EDT, a severe thunderstorm was located near Big Cove
Tannery, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Chambersburg, Waynesboro, Greencastle, Gettysburg, St. Thomas,
Wayne Heights, Scotland, Fort Loudon, Mercersburg and Guilford.
This includes the following Interstates...
Interstate 70 from mile markers 165 to 170.
Interstate 81 from mile markers 0 to 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3972 7825 3990 7819 4004 7723 3972 7725
TIME...MOT...LOC 1901Z 242DEG 61KT 3979 7808
HAIL...1.00IN
WIND...60MPH
$$
Martin1 follow-up statement
770
WWUS51 KCTP 051930
SVSCTP
Severe Weather Statement
National Weather Service State College PA
330 PM EDT TUE SEP 5 2017
PAC057-051939-
/O.CAN.KCTP.SV.W.0183.000000T0000Z-170905T2000Z/
Fulton PA-
330 PM EDT TUE SEP 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FULTON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved east of the Fulton
county. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM EDT for
south central Pennsylvania.
LAT...LON 3972 7794 3994 7791 4004 7723 3972 7725
TIME...MOT...LOC 1929Z 266DEG 31KT 3993 7777 3973 7780
$$
PAC001-041-055-052000-
/O.CON.KCTP.SV.W.0183.000000T0000Z-170905T2000Z/
Adams PA-Franklin PA-Cumberland PA-
330 PM EDT TUE SEP 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR WESTERN ADAMS...SOUTHEASTERN FRANKLIN AND SOUTH CENTRAL
CUMBERLAND COUNTIES...
At 329 PM EDT, severe thunderstorms were located along a line
extending from St. Thomas to near Fountainhead-Orchard Hills, moving
east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
These severe storms will be near...
Marion around 330 PM EDT.
Chambersburg, Greencastle, Guilford and Scotland around 340 PM
EDT.
Waynesboro, Wayne Heights, Rouzerville, Fayetteville and Mont Alto
around 350 PM EDT.
Carroll Valley, Cashtown and Orrtanna around 400 PM EDT.
Other locations impacted by these severe thunderstorms include
Arendtsville, Quincy, Biglerville, Williamson, State Line,
McKnightstown, Upton, Fairfield, Bendersville and Liberty Mountain
Resort.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3972 7794 3994 7791 4004 7723 3972 7725
TIME...MOT...LOC 1929Z 266DEG 31KT 3993 7777 3973 7780
HAIL...1.00IN
WIND...70MPH
$$
LambertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 10:51 AM EDT, 4 hours 11 minutes earlier.
Area forecast discussion, Sep 5, 10:51 AM EDT, 4 hours 11 minutes before
Area Forecast Discussion National Weather Service State College PA 1051 AM EDT Tue Sep 5 2017 .SYNOPSIS... A cold front will progress very slowly across the state during the day today, bringing showers and some strong thunderstorms. A deepening upper level trough will march east across the commonwealth Wednesday into Thursday, leading to cooler than normal temperatures and scattered showers. That will be followed by a dry but cool weekend. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... More showers developing along the cold front which has not yet passed through KBFD. Tough to pick out short wave/vort max moving overhead on sat pics, but models do have some spin and good lift is flaring up convection over the SW. Current sunshine and good heating in the SE are all in line with going fcst. have only tweaked the POPs and wx grids slightly. Temps seem pretty solid as well. Dewpoints were too low in the NW where the front has yet to pass. Storms still expected to get worst in the SE, as RAP Prev... Remnants of earlier convection sliding off to the NE early this morning. But additional convection continues off to the west and SW ahead of slowly approaching cold front. This front will continue to be the focus for showers/thunderstorms today - with convection strengthening midday over central and southern mountains and becoming strong to severe as it shifts to the Susq Valley. Trough digging over the Great Lakes/Ohio Valley will keep strongest mid-level flow (~70kts) aligned over the front. Best deep-layer shear and heating begins in a corridor over the Susq Valley stretching to the NE, which looks to be enough to strengthen convection enough to justify a Slight Risk there. && .SHORT TERM /7 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... The upper flow gradually backs to the southwest on Wednesday helping to slow the cold front to a crawl with an area of anafrontal rain blossoming and moving NE across the southeast part of the region Tuesday night into Wednesday - gradually shifting eastward Wed night. The clouds and rain showers will keep temps below normal during this period. && .LONG TERM /THURSDAY THROUGH MONDAY/... Would expect most of the showers and storms to be out of the area Thursday, but still some chance of a shower across the north into Friday morning as the upper level trough finally swings across. Large high builds into the area for next weekend. Weather looks to be dry but temps will remain on the cool side. After that, heading into early next week, interaction between the departing high pressure area and Hurricane Irma will determine the track it will take as it approaches the U.S East Coast. Still quite a wide variation of solutions forecast by longer term guidance after it slides by the northern Bahamas, so stay tuned for now. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... STill some thunder lingering over BFD as the cold front has not yet passed there - wind still from the SW dewpoint 63F. SHRA/TSRA already flaring up over SWrn PA and zipping very quickly to the ENE - these should begin to affect JST/AOO/UNV within the next hour or two and IPT not long after that. MDT/LNS have sfc-based cu already developing as the temps are getting into the m70s. High clouds should keep the heating rather slow - but cu will likely become TSRA around or shortly after 18Z in the SE. Will add some timing for TS in the TAFs, but still keep it rather broadbrushed for now - esp with the speed of the cells being so quick. Prev.. Ceiling reductions are mainly at BFD as the progression of the southern end of the line of showers has stalled. However as of the 12Z radar showers continue to spread slowly into central PA. Expect some SHRA at JST and then at AOO and UNV by mid morning. These showers will make there way east and will encompass much of NW half of CWA. These spread into central and SE portions on Tue as numerous showers and scattered thunderstorms impact those regions as the front stalls nearby. The line will strengthen through the SE this afternoon bringing SHRA and TSRA to the Eastern TAF sites between 18Z and 00Z. Have left TSRA out of the TAFS due to timing however MDT and LNS could see periods of IFR from TSRA late this afternoon. After frontal passage some showers should linger this evening into the overnight hours. .Outlook... Wed...Reductions poss in SHRA - mainly NW mtns and east of Susq River. Thu/Fri...Widespread MVFR north. VFR elsewhere. Sct showers mainly north. Sat...No sig wx. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...RXR NEAR TERM...Dangelo/RXR SHORT TERM...RXR LONG TERM...Gartner/RXR AVIATION...Dangelo/Ceru
Hazardous weather outlook, Sep 5, 5:07 AM EDT, 9 hours 55 minutes before
Hazardous Weather Outlook National Weather Service State College PA 507 AM EDT Tue Sep 5 2017 PAZ004>006-010-011-017-037-060915- Warren-McKean-Potter-Elk-Cameron-Clearfield-Tioga- 507 AM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-018-019-024>027-033>036-041-042-045-046-049-060915- Northern Clinton-Northern Centre-Southern Centre-Cambria-Blair- Huntingdon-Mifflin-Somerset-Bedford-Fulton-Franklin- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- 507 AM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Scattered strong to severe thunderstorms with gusty winds and hail are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Listen to NOAA Weather Radio or your local media for the latest updates on this situation. PAZ028-050>053-056>059-063>066-060915- Juniata-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin- Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 507 AM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and evening. An isolated weak/brief tornado is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Listen to NOAA Weather Radio or your local media for the latest updates on this situation.
In the hours before
Special weather statement, Sep 5, 2:52 PM EDT, 10 minutes before
Special Weather Statement National Weather Service State College PA 252 PM EDT TUE SEP 5 2017 PAZ026>028-034>036-056-063-064-051930- Perry PA-Bedford PA-Fulton PA-Adams PA-Franklin PA-Cumberland PA- Juniata PA-Huntingdon PA-Mifflin PA- 252 PM EDT TUE SEP 5 2017 ...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD...ADAMS... HUNTINGDON...FRANKLIN...MIFFLIN...JUNIATA...FULTON...CUMBERLAND...AND PERRY COUNTIES UNTIL 330 PM EDT... At 252 PM EDT, Doppler radar indicated strong thunderstorms along a line extending from Doylesburg to Berkeley Springs. Movement was northeast at 45 mph. Winds in excess of 40 mph are possible. Locations impacted include... Chambersburg, Waynesboro, Shippensburg, Greencastle, Carlisle, St. Thomas, Plainfield, Wayne Heights, Ickesburg, Fort Loudon, Locust Grove, Barnes Gap, Mercersburg, New Bloomfield, Guilford, Willow Hill, Big Cove Tannery, Rockhill Furnace, Big Spring State Park and Spruce Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3972 7849 4051 7766 4058 7706 3972 7744 TIME...MOT...LOC 1852Z 239DEG 41KT 4023 7771 3962 7824 CR
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 10:54 PM EDT | Special Weather Statement | CTP | Warren | 66 min |
| Sep 4, 11:07 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 68 min |
| Sep 4, 11:56 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 64 min |
| Sep 5, 12:11 AM EDT | Severe Thunderstorm Warning | CTP | Warren | 73 min |
| Sep 5, 1:03 AM EDT | Special Weather Statement | CTP | McKean | 27 min |
| Sep 5, 1:22 AM EDT | Special Weather Statement | CTP | Potter | 23 min |
| Sep 5, 2:23 AM EDT | Special Weather Statement | CTP | Cameron | 22 min |
| Sep 5, 2:33 AM EDT | Special Weather Statement | CTP | Clearfield | 27 min |
| Sep 5, 3:02 AM EDT | Special Weather Statement | CTP | Clearfield | 43 min |
| Sep 5, 2:52 PM EDT | Special Weather Statement | CTP | Cumberland, Franklin, Fulton, Juniata, Perry | 38 min |
| Sep 5, 3:37 PM EDT | Special Weather Statement | CTP | Cumberland, Dauphin | 53 min |
| Sep 5, 3:51 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, York | 84 min |
| Sep 5, 4:05 PM EDT | Areal Flood Advisory | CTP | Cumberland | 3 hr |
| Sep 5, 4:07 PM EDT | Tornado Warning | CTP | Adams, York | 38 min |
| Sep 5, 4:35 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Lancaster, Lebanon, York | 85 min |
| Sep 5, 4:42 PM EDT | Special Weather Statement | CTP | Schuylkill | 63 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.